ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Mixing paracetamol (acetaminophen, Anacin, Tylenol) and other medications. Now read over 2,000 times!

Updated on December 19, 2014

Mixing can be dangerous or it can be beneficial.

A good chemical breakdown.

Is mixing anything but vitamins safe?

Mixing most medicines is considered dangerous and many combinations can be fatal. As Someone who has been in the health care since 1990, I can say that I have seen many bad results of the wrong medications being mixed. Sometimes a patient will have multiple physicians prescribing, and none of them look at the entire "med. list". That should become a serious consideration of every Dr., R.N. and health care proxy in America!

However, some medications can be mixed. Aspirin and Tylenol (Paracetamol) are among the few.

An important subject for all Americans in this day and age.

Paracetamol or Acetaminophen as we call it in America.

Paracetamol is quickly absorbed in to the body and has no known serious side effects. It is also gentile on the stomach which makes it a better option than Aspirin and ibuprofen, for pain. Tylenol, and Anacin are popular brand names of Paracetamol (Acetaminophen) in America.

Paracetamol or Acetaminophen has been considered safe to mix with Aspirin for adults, (but only if both are taken as directed). However, this drug should never be mixed with Vicodin or anything else, without consulting your own Dr. Your Dr. will know your entire history and will be able to make a decision based on your allergies, past reactions to medications, and any ailments you may have.

There are some that will dispute this mixture but, if it were unsafe, then most O.T.C. Migraine medications would not include both drugs and add caffeine on top of them.

Because Aspirin and Ibuprofen both can cause ulcers, those two should never be mixed. If your have a persistent pain, then loading up on over the counter pain pills is NOT wise. Seeing a Dr. however is.

Comments

    0 of 8192 characters used
    Post Comment

    • Peggy W profile image

      Peggy Woods 6 years ago from Houston, Texas

      Your advice about never exceeding prescribed dosages and also checking with one's doctor is good advice.

    • Greenblood profile image

      Greenblood 6 years ago from Toronto, Canada

      I would like to add few more facts to your informative article.

      Paracetamol is the safest medicine for fever even though it does not have some of other qualities of NSAIDS (Aspirin, Ibuprofen). NSAIDS has anti inflammatory and anti platelet action along wit its anti pyretic action - Acting against fever).

      In some countries (like south asia) it is not recommended to take NSAIDS for fever without doctors' advice due to high prevalence of dengue hemorrhagic fever. So in these countries NSAIDs are not available over the counter.

      Main organ which is affected with paracetamol over dosage is Liver. I have seen children who got over doses when they were treated at home for fever. So popper calculation of the dosage is very important.

      Unfortunately There has been increase in use of paracetamol as a drug for attempted suicides. There are treatments for paracetamol overdose like N-Acetylcystine which has to be given as soon as possible.

      So if anyone suspects over dosage of paracetamol, itis always better to go to ER where they will check the blood paracetamol level.

      Paracetamol dosage should be adjusted to low level if there is any liver disease.

      The rationale for not mixing Aspirin and Ibuprofen (Advil) is that both of them belong to the same drug group called Non Steroidal Inflammatory Drugs (NSAID) and have similar function acting on cyclooxygenase pathway.

    • Gypsy Willow profile image

      Gypsy Willow 6 years ago from Lake Tahoe Nevada USA , Wales UK and Taupo New Zealand

      Sensible warning.Thank you.

    • WannaB Writer profile image

      Barbara Radisavljevic 6 years ago from Templeton, CA

      A good summary of the facts about these OTC medications.

    • MikeSyrSutton profile image
      Author

      MikeSyrSutton 6 years ago from An uncharted galaxy

      Thank you ladies!

    Click to Rate This Article